Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 20, 2018, 3:00 PM CDT for Yellow Medicine County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2018, 3:00 PM CDT (20:00 UTC)
- Expired
- Sep 20, 2018, 3:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
County Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 155 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
475
WWUS83 KMPX 202000
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT THU SEP 20 2018
MNZ056-064-065-202030-
Chippewa-Yellow Medicine-Renville-
300 PM CDT THU SEP 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHIPPEWA...EASTERN
YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES...
At 300 PM CDT, a strong thunderstorm was located near Hazel Run, or
17 miles south of Montevideo, moving northeast at 50 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Granite Falls, Clarkfield, Sacred Heart, Wood Lake, Maynard, Hanley
Falls, Minnesota Falls, Spring Creek, Hazel Run, Granite Falls
Airport and Spellman Lake.
This includes the following highways...
U.S. Highway 212 between mile markers 42 and 60.
U.S. Highway 59 between mile markers 88 and 97.
LAT...LON 4494 9551 4472 9525 4469 9534 4470 9536
4468 9536 4461 9561 4463 9563 4463 9580
4475 9589
TIME...MOT...LOC 2000Z 246DEG 45KT 4470 9570
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 20, 2:49 PM CDT, 11 minutes earlier.
Area forecast discussion, Sep 20, 2:49 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 249 PM CDT Thu Sep 20 2018 .SHORT TERM...(This evening through Friday) Issued at 250 PM CDT Thu Sep 20 2018 Elevated thunderstorms developed along the moisture gradient across Southwestern and Central MN with heavy rain and wind gusts near 30- 35 kts. Clearing and an increase in MUCAPE has been noticed across South Central MN. This clearing trend is expected to continue through the early afternoon and help destabilized the boundary layer with near 3000 J/kg of SBCAPE expected by 21Z (according to the RAP). The surface low will continue to deepen as it progresses northeastward with its placement over the NE/IA/SD border at 1930Z. An Enhanced Risk of Severe Weather remains in place due to the concern for severe wind, tornado, and hail during the late afternoon and evening. Thunderstorms are expected to develop along a cold front with the main mode being linear. However, a few isolated cells could develop ahead of this line. Bulk shear is expected to be near 60 kts by 00Z across Southern MN and Western WI as 850 mb winds increase to 50 kts. LCL values are expected to be near 1000 m and DCAPE will be near 1300 J/kg, so severe winds will be possible along the cold front. SFC to 1 km shear will be near 30-40 kts which is supports the tornado potential. Storms are expected to exit to the east overnight by 06Z with cold air advection to follow. Winds will be windy with gusts near 25-30 kts common Friday morning. .LONG TERM...(Friday night through Thursday) Issued at 250 PM CDT Thu Sep 20 2018 Surface high pressure will be in place to start the long term period, which will make for a cool start to Saturday morning. With light winds and clear skies, expect lows to dip into the mid 30s from parts of central MN across west central WI. Therefore areas north of I-94 will have the potential for the first frost of the season. High pressure prevails through the weekend and brings quiet and dry weather, with highs in the 60s on Saturday. Temps moderate a tad on Sunday as the high pressure begins to shift southeast and southerly flow develops. Expect highs in the mid 60s to lower 70s. Monday and Monday night there is decent agreement amongst the models that a decent shortwave trough will move across the north central CONUS and push a front across the area. Have included high chance POPs. Behind this system temperatures cool down slightly below normal, with highs in the 60s and lows in the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1241 PM CDT Thu Sep 20 2018 MVFR/IFR ceilings will prevail through this period. Two rounds of thunderstorms are expected. The first round is a cluster of thunderstorms that will continue lifting north through Central MN and Western WI this afternoon. The second round is expected to develop as a line over Southwestern MN and lift northwest into Western WI this evening. After that, status and breezy westerly to northwesterly winds will follow and continue through Friday morning. KMSP... Thunderstorm chances will continue through the early afternoon. There may be a gap in activity near 21Z before the next round of thunderstorms arrives after 23Z. Thunderstorm activity is end near 01Z, but low clouds and breezy winds will continue. MVFR/IFR conditions are anticipated through late Friday morning. /OUTLOOK FOR KMSP/ Fri PM...VFR. Wind NW 15G25 kts. Sat...VFR. Wind SW 5-10 kts. Sun...VFR. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...AMK LONG TERM...LS AVIATION...AMK
Hazardous weather outlook, Sep 20, 10:21 AM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1021 AM CDT Thu Sep 20 2018 MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-211530- Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood- Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca- Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix- Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1021 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon in south central and east central Minnesota, as well as in west central Wisconsin. The primary risk will be strong winds. Large hail and heavy rain will also be possible, along with a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and early evening. MNZ041>045-047>050-054>057-064-211530- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine- 1021 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon. The threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Sep 20, 12:53 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1253 PM CDT THU SEP 20 2018
MNZ073-074-201830-
Brown-Redwood-
1253 PM CDT THU SEP 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN REDWOOD AND WESTERN
BROWN COUNTIES...
At 1253 PM CDT, a strong thunderstorm was located near Springfield,
or 20 miles south of Redwood Falls, moving northeast at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sleepy Eye, Springfield, Morgan, Sanborn, Clements, Evan and Cobden.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4416 9510 4419 9510 4419 9515 4426 9522
4452 9492 4452 9488 4450 9487 4445 9478
4445 9474 4441 9467 4439 9467 4437 9460
4412 9506
TIME...MOT...LOC 1753Z 232DEG 49KT 4425 9505
JLTSpecial weather statement, Sep 20, 1:33 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
133 PM CDT THU SEP 20 2018
MNZ069-070-076-077-083-201915-
Le Sueur-Dakota-Blue Earth-Rice-Scott-
133 PM CDT THU SEP 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DAKOTA...LE
SUEUR...SOUTHEASTERN SCOTT...NORTHEASTERN BLUE EARTH AND NORTHERN
RICE COUNTIES...
At 133 PM CDT, a strong thunderstorm was located over St Henry, or 18
miles northeast of Mankato, moving northeast at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Northfield, Burnsville, Lakeville, Apple Valley, Savage, Prior Lake,
Farmington, New Prague, Lonsdale, Montgomery, Le Center and Webster.
This includes Interstate 35 between mile markers 64 and 80.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4418 9389 4441 9393 4481 9328 4481 9325
4447 9306
TIME...MOT...LOC 1833Z 239DEG 47KT 4438 9377
JLTSpecial weather statement, Sep 20, 1:49 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
149 PM CDT THU SEP 20 2018
MNZ062-063-070-201915-
Washington-Dakota-Ramsey-
149 PM CDT THU SEP 20 2018
...A LINE OF STORMS WILL AFFECT DAKOTA...SOUTHERN WASHINGTON AND
SOUTHEASTERN RAMSEY COUNTIES...
At 149 PM CDT, radar indicated strong thunderstorms were located
along a line extending from MSP International Airport to Lakeville
Airport. Movement was northeast at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
St. Paul, Bloomington, Eagan, Woodbury, Burnsville, Lakeville, Apple
Valley, Maplewood, Cottage Grove, Inver Grove Heights, Oakdale and
Hastings.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4452 9328 4481 9326 4488 9318 4491 9319
4504 9277 4497 9277 4494 9275 4490 9278
4482 9277 4475 9281 4471 9273 4464 9273
TIME...MOT...LOC 1849Z 237DEG 45KT 4488 9323 4462 9324
JLTSpecial weather statement, Sep 20, 2:07 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
207 PM CDT THU SEP 20 2018
MNZ063-070-077-078-WIZ023-024-201945-
Washington-Dakota-Rice-Goodhue-Pierce-St. Croix-
207 PM CDT THU SEP 20 2018
...A LINE OF STORMS WILL AFFECT SOUTHEASTERN DAKOTA...NORTHWESTERN
GOODHUE...CENTRAL RICE...SOUTHERN WASHINGTON...CENTRAL PIERCE AND ST.
CROIX COUNTIES...
At 207 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Oakdale to Vermillion to near Castle Rock
to near Faribault Airport. Movement was northeast at 60 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Faribault, Northfield, Red Wing, River Falls, Woodbury, Maplewood,
Cottage Grove, Inver Grove Heights, Oakdale, Hastings, Rosemount and
South St. Paul.
This includes the following highways...
Interstate 35 between mile markers 59 and 72.
Interstate 94 in Wisconsin between mile markers 1 and 31.
U.S. Highway 61 between mile markers 89 and 104.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4427 9352 4448 9333 4466 9306 4489 9302
4489 9299 4504 9298 4521 9239 4521 9216
4512 9215 4512 9213 4488 9214 4484 9224
4454 9251 4425 9352
TIME...MOT...LOC 1907Z 244DEG 53KT 4498 9294 4470 9296 4452 9324 4434
9340
JLTSpecial weather statement, Sep 20, 2:31 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
231 PM CDT THU SEP 20 2018
MNC037-053-123-139-163-202130-
Hennepin-Dakota-Scott-Washington-Ramsey-
231 PM CDT THU SEP 20 2018
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Hennepin...Dakota...Scott...Washington...Ramsey...
* Until 430 PM CDT.
* At 227 PM CDT, a line of thunderstorms dropped a quick 1 to 2
inches of rain over the southern Twin Cities metro area. This will
cause urban and small stream flooding in the area. More storms are
possible between 3 and 4 pm. Expect flooding to occur in low lying
areas such as underpasses, drainages, and some creeks and streams.
* Some locations that will experience flooding include...
Minneapolis, St. Paul, Bloomington, Eagan, Woodbury, Eden Prairie,
Burnsville, Minnetonka, Apple Valley, Edina, St. Louis Park and
Maplewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4466 9347 4480 9353 4488 9351 4511 9295
4488 9293
CCSSpecial weather statement, Sep 20, 3:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT THU SEP 20 2018
MNZ056-064-065-202030-
Chippewa-Yellow Medicine-Renville-
300 PM CDT THU SEP 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHIPPEWA...EASTERN
YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES...
At 300 PM CDT, a strong thunderstorm was located near Hazel Run, or
17 miles south of Montevideo, moving northeast at 50 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Granite Falls, Clarkfield, Sacred Heart, Wood Lake, Maynard, Hanley
Falls, Minnesota Falls, Spring Creek, Hazel Run, Granite Falls
Airport and Spellman Lake.
This includes the following highways...
U.S. Highway 212 between mile markers 42 and 60.
U.S. Highway 59 between mile markers 88 and 97.
LAT...LON 4494 9551 4472 9525 4469 9534 4470 9536
4468 9536 4461 9561 4463 9563 4463 9580
4475 9589
TIME...MOT...LOC 2000Z 246DEG 45KT 4470 9570
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 12:13 PM CDT | Special Weather Statement | MPX | Brown, Nicollet | 32 min |
| Sep 20, 12:53 PM CDT | Special Weather Statement | MPX | Brown | 37 min |
| Sep 20, 1:33 PM CDT | Special Weather Statement | MPX | Le Sueur, Scott | 42 min |
| Sep 20, 1:49 PM CDT | Special Weather Statement | MPX | Dakota | 26 min |
| Sep 20, 2:07 PM CDT | Special Weather Statement | MPX | Rice, Washington | 38 min |
| Sep 20, 2:31 PM CDT | Special Weather Statement | MPX | Ramsey | 119 min |
| Sep 20, 2:46 PM CDT | River Flood Warning | MPX | Redwood | 9 days |
| Sep 20, 3:24 PM CDT | Special Weather Statement | MPX | Renville | 36 min |
| Sep 20, 4:50 PM CDT | Special Weather Statement | MPX | Ramsey | 85 min |
| Sep 20, 5:21 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey | 54 min |
| Sep 20, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 45 min |
| Sep 20, 5:51 PM CDT | Special Weather Statement | MPX | Carver, Le Sueur, Nicollet, Sibley | 24 min |
| Sep 20, 5:54 PM CDT | Areal Flood Warning | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 2 more | 3 hr |
| Sep 20, 5:59 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Waseca | 46 min |
| Sep 20, 6:13 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Dakota, Hennepin, Ramsey, Scott | 47 min |
| Sep 20, 6:15 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 15 min |
| Sep 20, 6:19 PM CDT | Tornado Warning | MPX | Le Sueur, Rice, Waseca | 41 min |
| Sep 20, 6:23 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Le Sueur, Rice, Steele, Waseca | 52 min |
| Sep 20, 6:40 PM CDT | Tornado Warning | MPX | Goodhue, Rice, Steele | 35 min |
| Sep 20, 6:41 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Dakota, Goodhue, Hennepin, Ramsey, Washington | 34 min |
| Sep 20, 6:49 PM CDT | Tornado Warning | MPX | Dakota, Goodhue, Rice | 41 min |
| Sep 20, 3:45 PM CDT | Special Weather Statement | MPX | Chippewa | 45 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.